Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 177, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2011, 10:10 PM EDT for 5 counties in South Carolina. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 10:10 PM EDT (02:10 UTC)
- Expired
- Jun 21, 2011, 11:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 32 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:21 PM EDT | TSTM WND DMG | Neeses, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN NEESES AND NORWAY. |
| Jun 21, 10:22 PM EDT | TSTM WND DMG | 6 Ne Swansea, SC | SEVERAL LIMBS DOWN NEAR SWANSEA. ALSO 1/2 INCH HAIL. |
| Jun 21, 10:27 PM EDT | TSTM WND DMG | 1 Se Neeses, SC | SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN ON NEESE HIGHWAY AND JUNIPER STREET. |
| Jun 21, 10:45 PM EDT | TSTM WND GST 65 | 6 W St. Matthews, SC | TRUCK DRIVER ON I-26 AT MM 137 REPORTED ESTIMATED 65 MPH WINDS AND NICKEL SIZED HAIL |
| Jun 21, 11:06 PM EDT | TSTM WND DMG | 10 W Eastover, SC | SHERIFF DISPATCH REPORTED TREES DOWN IN THE HOPKINS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
084
WUUS52 KCAE 220210
SVRCAE
SCC003-017-063-075-079-220300-
/O.NEW.KCAE.SV.W.0177.110622T0210Z-110622T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1100 PM EDT
* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SOUTH CONGAREE TO 11 MILES
SOUTH OF GASTON TO 25 MILES WEST OF ORANGEBURG...OR ALONG A LINE
EXTENDING FROM RED BANK TO 19 MILES SOUTH OF RED BANK TO 9 MILES
NORTHWEST OF DENMARK...AND MOVING NORTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
JACKSON...WOODFIELDS...WEST COLUMBIA...ST. MATTHEWS...SPRINGDALE...
SOUTH CONGAREE...RED BANK...PINE RIDGE...ORANGEBURG...OAK GROVE...
LEXINGTON...GASTON...FOREST ACRES...EASTOVER...COLUMBIA...CAYCE...
BROOKDALE AND ARCADIA LAKES
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3349 8134 3399 8129 3410 8075 3407 8072
3410 8062 3408 8064 3408 8062 3407 8063
3406 8061 3403 8060 3398 8064 3397 8062
3392 8063 3389 8061 3389 8062 3340 8071
3337 8107
TIME...MOT...LOC 0210Z 247DEG 22KT 3390 8118 3367 8115
3338 8127
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:14 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 21, 8:14 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 814 PM EDT TUE JUN 21 2011 .SYNOPSIS... MUCH ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. SLIGHT COOLING IS EXPECTED FOR THE END OF THE WEEK AS THE THREAT OF THUNDERSTORMS INCREASES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE CSRA AND CONTINUE TO MOVE INTO THE WESTERN MIDLANDS. OTHER CONCERN WILL BE FOR THE EASTERN MIDLANDS WHERE THE SEA BREEZE IS CURRENTLY MOVING INTO BAMBERG...ORANGEBURG AND CLARENDON COUNTIES. THIS COULD IGNITE SOME ADDITIONAL THUNDERSTORMS...HOWEVER BEST INSTABILITY REMAINS OVER THE WESTERN AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE TO BETTER REPRESENT THE CURRENT SITUATION. PREVIOUS DISCUSSION...TEMPERATURES HAVE BEGUN TO SLOWLY COOL ACROSS THE FORECAST AREA ALLOWING HEAT INDEX VALUES TO DROP BELOW 100 DEGREES. AS A RESULT HAVE CANCELED THE HEAT ADVISORY. SOME SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE NORTHERN MIDLANDS AND CSRA...MAINLY ALONG OUTFLOW BOUNDARIES FROM EARLIER CELLS. WILL ISSUE AN UPDATE TO REMOVE HEAT ADVISORY WORDING AND ADJUST POPS AND CLOUDS. UPDATE OUT SHORTLY. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... BY WEDNESDAY AN UPPER TROUGH OVER THE CENTRAL PLAINS BEGINS TO MOVE EASTWARD HELPING TO FLATTEN THE UPPER RIDGE. WILL INCREASE POPS TO LOW CHANCE MAINLY FOR THE AFTERNOON AND EVENING HOURS. STILL QUITE WARM WEDNESDAY WITH HIGHS IN THE MID TO UPPER 90S...BUT LOWERING INTO THE LOWER 90S THURSDAY. A HEAT ADVISORY MAY AGAIN BE NEEDED WEDNESDAY. OVERNIGHT LOWS IN THE LOWER TO MIDDLE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS CONTINUE TO DEPICT AN UPPER TROUGH OVER THE CENTRAL PART OF THE COUNTRY SLOWLY MOVING EAST. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. A COLD FRONT APPROACHES FROM THE NORTHWEST BY FRIDAY BUT MODELS SUGGEST THAT THE FRONT WILL HAVE A TOUGH TIME GETTING THROUGH OUR AREA...POSSIBLY STALLING INTO EARLY NEXT WEEK. WILL CONTINUE THE MENTION OF CHANCE POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS GENERALLY IN THE LOWER 90S. OVERNIGHT LOWS REMAIN IN THE LOWER TO MIDDLE 70S. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... THUNDERSTORMS ACTIVITY HAS QUICKLY ERUPTED EARLY THIS EVENING ACROSS THE CSRA AND NORTHERN MIDLANDS. HAVE UPDATED TAFS TO REFLECT THIS ACTIVITY. HIGHEST POTENTIAL FOR STORM WINDS EXISTS WITH SEVERE STORMS CURRENTLY MOVING NEAR AGS/DNL. EXPECT TSRA ACTIVITY TO WEAKEN AFTER 02/03Z. THERE STILL REMAINS SOME UNCERTAINTY TO FOG TOMORROW MORNING BUT WITH CURRENT STORM ACTIVITY HAVE INCLUDED IT INTO AGS/OGB SITES WHERE NAM MOS HAS INDICATED BRIEF PERIOD OF MVFR FOG. WINDS PICK UP AFTER 22/18Z FROM THE WEST-SOUTHWEST. FOR NOW HAVE LEFT OUT CB MENTION IN TAFS FOR THE END OF THE TAF PERIOD DUE TO TIMING/LOCATION OF UPPER TROUGH ARRIVING FROM THE WEST AND UNCERTAINTY IN STORM COVERAGE. EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON/EVENING CONVECTION IS POSSIBLE WEDNESDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 21, 6:51 PM EDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 651 PM EDT TUE JUN 21 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-222300- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 651 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 8:45 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND GST 7 SSE AUGUSTA 33.35N 81.97W
06/21/2011 E60 MPH RICHMOND GA TRAINED SPOTTER
SPOTTERNETWORK REPORT OF 60 MPH WINDS SOUTH OF AUGUSTA
&&
SMITHSpecial weather statement, Jun 21, 9:04 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
904 PM EDT TUE JUN 21 2011
GAZ065-077-SCZ030-220130-
AIKEN-BURKE-RICHMOND-
904 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE...
BARNWELL AND AIKEN COUNTIES THROUGH 930 PM EDT...
AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...10 MILES SOUTHWEST OF JACKSON...MOVING
NORTHEAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GLOVERVILLE...AIKEN...CLEARWATER...JACKSON AND NEW ELLENTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3327 8208 3351 8196 3364 8174 3366 8162
3344 8143 3329 8162 3308 8194
TIME...MOT...LOC 0105Z 241DEG 24KT 3325 8189Local storm report, Jun 21, 9:10 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL HEPHZIBAH 33.28N 82.11W
06/21/2011 E1.00 INCH RICHMOND GA PUBLIC
QUARTER SIZED HAIL IN HEPHZIBAH
&&Local storm report, Jun 21, 9:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 NNW SILVERSTREET 34.27N 81.75W
06/21/2011 NEWBERRY SC LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF ISLAND FORD RD AND
BELLFAST RD.
&&
CLLocal storm report, Jun 21, 9:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
951 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM TSTM WND DMG 5 ENE PROSPERITY 34.24N 81.46W
06/21/2011 NEWBERRY SC LAW ENFORCEMENT
NUMEROUS TREES DOWN ON INTERSTATE 26 BETWEEN MILE MARKERS
80 AND 85.
&&
CLLocal storm report, Jun 21, 10:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1004 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND DMG 8 NE WINNSBORO 34.47N 81.00W
06/21/2011 FAIRFIELD SC LAW ENFORCEMENT
TREES DOWN ON INTERSTATE 77 NEAR MILE MARKER 48
&&
CLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 50 min |
| Jun 21, 8:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 49 min |
| Jun 21, 9:04 PM EDT | Special Weather Statement | CAE | Aiken | 26 min |
| Jun 21, 9:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Richland | 43 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Lexington, Richland | 49 min |
| Jun 21, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 46 min |
| Jun 21, 10:41 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster, Lee, Richland, Sumter | 34 min |
| Jun 21, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 63 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 47 min |
| Jun 21, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 21, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 44 min |
| Jun 22, 12:16 AM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 22, 1:14 AM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.